Texas, 2005

Hurricane in Texas, September 23 to 24, 2005

September 23 to 24, 2005 · NWS LCH · 6 events in 6 counties and zones

Although Hurricane Rita made landfall just east of the Texas - Louisiana border, she moved northwest and moved across southeast Texas in the morning hours of September 24th as a dangerous category 3 hurricane with sustained winds of 120 mph. Along the coast of Jefferson County, storm surges near 10 feet occurred near Sabine Pass, where over 90 percent of the homes were severely damaged or…

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$2.1 billion
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Although Hurricane Rita made landfall just east of the Texas - Louisiana border, she moved northwest and moved across southeast Texas in the morning hours of September 24th as a dangerous category 3 hurricane with sustained winds of 120 mph. Along the coast of Jefferson County, storm surges near 10 feet occurred near Sabine Pass, where over 90 percent of the homes were severely damaged or destroyed. The storm surge backed up the Sabine River, and flooded a small section of downtown Orange with around 4 to 5 feet of storm surge. Winds blew over 100 mph across the entire region, snapping and uprooting trees, and damaged over 125,000 homes and businesses. Some homes in rural Jasper and Newton counties did not have electricity restored for over six weeks. One direct fatality occurred in Jasper County when a tree fell on a mobile home. Six other indirect fatalities occurred in Jefferson County in Beaumont, where a family died of carbon monoxide poisoning after running a generator inside their apartment.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Sep 23, 10:29 AM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Sep 23, 10:29 AM CST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1129 AM CDT FRI SEP 23 2005

.DISCUSSION...QUICK UPDATE MAINLY TO INCLUDE NEW TORNADO WATCH FOR
ACADIANA PARISHES THROUGH 6 PM AND TO UPDATE GRIDS FOR LATEST TPC
ADVISORY.  SOME HOPEFUL SIGNS ON SATELLITE IMAGERY AS THE EYE AND
OVERALL CLOUD PATTERN DOES NOT LOOK AS WELL-DEFINED. PERHAPS THE DRY
AIR TO THE WEST OF THE HURRICANE IS BEGINNING TO TAKE A TOLL. STILL...
ALL INDICATIONS ARE THAT RITA WILL COME ASHORE IN SOUTHEAST TEXAS NEAR
SEA RIM STATE PARK AS A MAJOR HURRICANE EARLY SATURDAY MORNING.

HAVE EXTENDED THE FLOOD WATCH THROUGH ALL OF SUNDAY DUE TO THE
INCREASING LIKELIHOOD OF A SLOW MOVING SYSTEM AFTER LANDFALL.

THIS IS JUST THE BEGINNING FOLKS.

&&

.PREV DISCUSSION... (ISSUED ISSUED BY NWS HOUSTON/GALVESTON TX)

DISCUSSION...
DANGEROUS CATEGORY 4 HURRICANE RITA BEARING DOWN ON THE UPPER TX
COAST AND SOUTHWEST LOUISIANA AREA EARLY THIS MORNING. HIGH CLOUDS
ASSOCIATED WITH RITA HAVE SPREAD ACROSS THE CWA WHILE THE LEADING
RAINBANDS ASSOCIATED WITH THE STORM ARE BEGINNING TO APPROACH THE
COASTAL WATERS.

CURRENT FORECAST TRACK TAKES THE CENTER OF THE STORM ONSHORE IN
JEFFERSON COUNTY...WHICH WOULD BRING THE MOST DESTRUCTIVE
NORTHEAST QUADRANT OF THE STORM RIGHT OVER THE CWA. THE AREA WILL
EXPERIENCE A FEW MORE HOURS OF RELATIVELY CALM WEATHER BEFORE
CONDITIONS BEGIN TO RAPIDLY DETERIORATE THIS AFTN. TROPICAL STORM
CONDITIONS SHOULD REACH THE FAR SE PARISHES BY MIDDAY...SPREADING
INTO THE LAKE CHARLES AND BEAUMONT AREAS LATE AFTERNOON. HURRICANE
FORCE WINDS ARE EXPECTED TO REACH THE COAST SHORTLY AFTER
MIDNIGHT...AND THE LAKE CHARLES AND BEAUMONT AREAS BEFORE SUNRISE
SATURDAY. BASED ON THE CURRENT TRACK...HURRICANE FORCE WINDS WILL
AFFECT THE WESTERN 2/3 OF THE CWA. TROPICAL STORM FORCE WINDS ARE
NOT EXPECTED TO EXIT THE AREA UNTIL AROUND MIDNIGHT SATURDAY
NIGHT.

IN ADDITION TO THE HIGH WINDS...HEAVY RAINFALL...FLOODING...AND
ISOLATED TORNADOES ARE LIKELY THREATS BEGINNING IN THE COASTAL
PARISHES THIS AFTERNOON AND SPREADING INLAND TONIGHT. SPC HAS
PLACED THE ENTIRE AREA IN A SLIGHT RISK FOR DAY 1 AND ADDED
MENTION OF SEVERE STORMS BEGINNING ALONG THE COAST THIS AFTN.

MODELS CONTINUE TO SUGGEST THAT RITA WILL STALL AND MEANDER AFTER
IT MOVES INLAND...WITH SOME UNCERTAINTY AS TO EXACTLY WHERE IT
WILL END UP. OFFICIAL TPC FORECAST SHOWS RITA STALLING OUT ACROSS
NE TX IN THE 72 TO 120 HOUR PERIOD AFTER IT MOVES INLAND. HAVE
MAINTAINED HIGH POPS FOR SUNDAY THROUGH TUESDAY WITH CWA LIKELY TO
BE IN LOCATION OF DEEP MOISTURE AXIS AND SURFACE CONVERGENCE. SHOW
DRYING AT THE END OF THE WEEK WITH MODELS SUGGESTING A POSSIBLE
FRONTAL PASSAGE BY THURSDAY OR FRIDAY.

THESE PRODUCTS CONTAIN MORE SPECIFIC LOCAL HAZARD INFORMATION
ABOUT RITA:

HURRICANE LOCAL STATEMENT:  PIL - NEWHLSLCH
INLAND HURRICANE/TROPICAL STORM WARNINGS:  PIL - NEWNPWLCH
FLOOD WATCH: PIL - NEWFFALCH

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...INLAND HURRICANE WARNING UNTIL 8 PM SATURDAY FOR THE FOLLOWING
     ZONES: ALLEN...BEAUREGARD...CALCASIEU...CAMERON...IBERIA...
     JEFFERSON DAVIS...LOWER ST. MARTIN...ST. MARY...VERMILION...
     AND VERNON.

     HURRICANE WARNING FOR THE FOLLOWING ZONES:
     CAMERON...IBERIA...ST. MARY...AND VERMILION.

     FLASH FLOOD WATCH FROM 4 PM FRIDAY THROUGH SUNDAY FOR THE FOLLOWING
     ZONES: ACADIA...ALLEN...AVOYELLES...BEAUREGARD...
     CALCASIEU...CAMERON...EVANGELINE...IBERIA...JEFFERSON
     DAVIS...LAFAYETTE...LOWER ST. MARTIN...RAPIDES...ST. LANDRY...ST.
     MARY...UPPER ST. MARTIN...VERMILION...AND VERNON.

     INLAND TROPICAL STORM WARNING UNTIL 8 PM SATURDAY FOR THE
     FOLLOWING ZONES: ACADIA...AVOYELLES...EVANGELINE...
     LAFAYETTE...RAPIDES...ST. LANDRY...AND UPPER ST. MARTIN.

     TORNADO WATCH IN EFFECT UNTIL 6 PM FRIDAY FOR THE FOLLOWING
     ZONES: ST. LANDRY...ACADIA...LAFAYETTE...UPPER ST. MARTIN...
     LOWER ST. MARTIN...VERMILION...IBERIA...ST. MARY.

TX...FLASH FLOOD WATCH FROM 4 PM FRIDAY THROUGH SUNDAY FOR THE
     FOLLOWING ZONES: HARDIN...JASPER...JEFFERSON...NEWTON...
     ORANGE...AND TYLER.

     INLAND HURRICANE WARNING UNTIL 8 PM SATURDAY FOR THE FOLLOWING
     ZONES: HARDIN...JASPER...JEFFERSON...NEWTON...ORANGE...AND
     TYLER.

     HURRICANE WARNING FOR THE FOLLOWING ZONES:
     JEFFERSON...AND ORANGE.

GM...HURRICANE WARNING FOR THE FOLLOWING ZONES: ALL COASTAL WATERS.

     TORNADO WATCH IN EFFECT UNTIL 6 PM FOR GMZ455.

&&

13
Hazardous weather outlook, Sep 23, 5:37 AM CST, 6 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
637 AM CDT FRI SEP 23 2005

GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-
216-241145-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO CAMERON, LA OUT
20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO CAMERON, LA EXTENDING FROM
20 TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-
ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-
UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
637 AM CDT FRI SEP 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...WEST CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...GM AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

EXTREMELY DANGEROUS CATEGORY FOUR RITA MOVING NORTHWESTWARD THROUGH
THE NORTHWESTERN GULF OF MEXICO, AND TOWARD THE UPPER TEXAS COAST.
SEE HURRICANE LOCAL STATEMENT ISSUED BY THE LAKE CHARLES
FORECAST OFFICE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
EXCESSIVE RAINFALL WILL BE THE PRIMARY PROBLEM INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGEMENT OFFICIALS SHOULD CLOSELY MONITOR THE LATEST
INFORMATION ON EXTREMELY DANGEROUS HURRICANE RITA.

In the hours before

Special weather statement, Sep 23, 10:41 AM CST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1141 AM CDT FRI SEP 23 2005

LAZ033-043>045-052>055-231845-
ST. LANDRY-ACADIA-LAFAYETTE-UPPER ST. MARTIN-VERMILION-IBERIA-
ST. MARY-LOWER ST. MARTIN-
INCLUDING THE CITIES OF...OPELOUSAS...CROWLEY...LAFAYETTE...
ST. MARTINVILLE...ABBEVILLE...NEW IBERIA...MORGAN CITY
1141 AM CDT FRI SEP 23 2005

...TORNADO WATCH IN EFFECT UNTIL 6 PM...

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH EFFECTIVE
UNTIL 6 PM FRIDAY EVENING FOR THE FOLLOWING PARISHES IN SOUTH
CENTRAL LOUISIANA.

ST. LANDRY...ACADIA...LAFAYETTE...UPPER ST. MARTIN...LOWER ST.
MARTIN...VERMILION...IBERIA...ST. MARY.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

13
Special weather statement, Sep 23, 10:42 AM CST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT...RESENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1142 AM CDT FRI SEP 23 2005

LAZ033-043>045-052>055-232300-
ST. LANDRY-ACADIA-LAFAYETTE-UPPER ST. MARTIN-VERMILION-IBERIA-
ST. MARY-LOWER ST. MARTIN-
INCLUDING THE CITIES OF...OPELOUSAS...CROWLEY...LAFAYETTE...
ST. MARTINVILLE...ABBEVILLE...NEW IBERIA...MORGAN CITY
1142 AM CDT FRI SEP 23 2005

...TORNADO WATCH IN EFFECT UNTIL 6 PM...

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH EFFECTIVE
UNTIL 6 PM FRIDAY EVENING FOR THE FOLLOWING PARISHES IN SOUTH
CENTRAL LOUISIANA.

ST. LANDRY...ACADIA...LAFAYETTE...UPPER ST. MARTIN...LOWER ST.
MARTIN...VERMILION...IBERIA...ST. MARY.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

13

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 hurricane (typhoon). Local standard time, as filed.

Hurricane (Typhoon), Hardin

When
September 23, 12:00 PM CST to September 24, 6:00 PM CST
Where
Hardin forecast zone
Property damage
$50 million
Reported by
NWS STORM SURVEY
Coordinates
30.332, -94.390 (the zone’s center; the record gives no point)

Hurricane (Typhoon), Jasper

When
September 23, 12:00 PM CST to September 24, 6:00 PM CST
Where
Jasper forecast zone
Deaths
1 direct, 0 indirect
Property damage
$200 million
Reported by
NWS STORM SURVEY

Hurricane (Typhoon), Jefferson

When
September 23, 12:00 PM CST to September 24, 6:00 PM CST
Where
Jefferson forecast zone
Property damage
$1.3 billion
Reported by
NWS STORM SURVEY

Hurricane (Typhoon), Newton

When
September 23, 12:00 PM CST to September 24, 6:00 PM CST
Where
Newton forecast zone
Property damage
$80 million
Reported by
NWS STORM SURVEY

Hurricane (Typhoon), Orange

When
September 23, 12:00 PM CST to September 24, 6:00 PM CST
Where
Orange forecast zone
Property damage
$500 million
Reported by
NWS STORM SURVEY

Hurricane (Typhoon), Tyler

When
September 23, 12:00 PM CST to September 24, 6:00 PM CST
Where
Tyler forecast zone
Property damage
$10 million
Reported by
NWS STORM SURVEY
Coordinates
30.771, -94.377 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Hurricane (Typhoon), Jasper2005-09-24MaleMobile/Trailer HomeDirect

What these are

Hurricane (Typhoon)
A tropical cyclone with sustained winds of 64 knots (74 mph) or more, filed per forecast zone for its wind, and with separate events for its flooding, surge and tornadoes.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, September 2005The 2005 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5475144, 5475145, 5475146, 5475147, 5475148, 5475149.